DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20163274

Paradoxical nocturnal agitation associated with mirtazapine therapy

Olayinka A. Ogundipe, Zubaidat M. Oduniyi

Abstract


This report describes an 85 year old woman presenting with a mixed delirium with risk factors of hyponatraemia, polypharmacy, and bilateral frontal lobe atrophy with small vessel cerebrovascular disease. Treatment for depression with oral citalopram had been revised to oral mirtazapine, with the aim of reducing the risks of recurrent hyponatraemia noted with the former. She developed an evolving adverse drug reaction (ADR) symptom profile of insomnia, and later severe paradoxical nocturnal agitation. These symptoms were subsequently noted to correlate with both the night-time dosing pattern, and the increased dosing regimen of the mirtazapine. The symptoms settled rapidly following withdrawal of the mirtazapine. The report briefly reviews the relevant literature, and two previously validated causality assessment systems are applied to the index case to support the pharmacovigilance process. This is aimed at promoting objectivity in assessing for the likelihood that the suspected medication (mirtazapine) was the cause for the noted adverse drug reaction.


Keywords


ADR, Agitation, Anti-depressant, Causality assessment system, Delirium, Depression, Insomnia, Mirtazapine, Pharmacovigilance

Full Text:

PDF

References


British National Formulary. Edition 70, 2015-2016. ISSN 0260-535X. BMJ Group and Pharmaceutical Press; 2016.

Alam A, Voronovich Z, Carley JA. A review of therapeutic uses of mirtazapine in psychiatric and medical conditions. The Primary Care Companion for CNS Disorders. 2013;15(5):PCC.13r01525.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Busto U, Naranjo CA, Sellers EM. Comparison of two recently published algorithms to assess the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;29:236.

Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR. An algorithm for the operational assessment of adverse drug reactions. I Background, description, and instructions for use. JAMA. 1979;242:623-32.

Pharmacovigilance. Available at http://www.who-umc.org/DynPage.aspx?id=97224&mn1=7347&mn2=7252&mn3=7257. Accessed on 21 June 2016.

The use of the WHO-UMC system for standardized case causality assessment Available at http://www.who-umc.org/Graphics/24734.pdf. Accessed on 21June 2016.